Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 11, NWS Sioux Falls, SD

March 31, 2007Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 31, 2007, 4:51 PM CDT for Sioux County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2007, 4:51 PM CDT (21:51 UTC)
Expired
Mar 31, 2007, 5:14 PM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 75 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 11:38 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 312151
SVRFSD
IAC167-312230-
/O.NEW.KFSD.SV.W.0011.070331T2151Z-070331T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT SAT MAR 31 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIOUX COUNTY IN NORTHWEST IOWA

* UNTIL 530 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HOSPERS TO
  11 MILES SOUTHWEST OF ROCK VALLEY...OR ALONG A LINE EXTENDING FROM
  7 MILES EAST OF ORANGE CITY TO 6 MILES NORTH OF HAWARDEN...MOVING
  NORTH AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROCK VALLEY...HULL...BOYDEN AROUND 505 PM CDT...
  MATLOCK AROUND 510 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA.

LAT...LON 4294 9590 4299 9649 4325 9646 4326 9592

$$
BT
2 follow-up statements
000 
WWUS53 KFSD 312203
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CDT SAT MAR 31 2007

IAC167-312230-
/O.CON.KFSD.SV.W.0011.000000T0000Z-070331T2230Z/
SIOUX IA-
503 PM CDT SAT MAR 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SIOUX COUNTY...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5
MILES SOUTH OF MATLOCK TO 8 MILES WEST OF ROCK VALLEY...OR ALONG A
LINE EXTENDING FROM 14 MILES NORTHEAST OF ORANGE CITY TO 10 MILES
SOUTHEAST OF CANTON...MOVING NORTH AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   MATLOCK AROUND 510 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA.

LAT...LON 4293 9588 4299 9649 4325 9646 4326 9587

$$

BT
000 
WWUS53 KFSD 312214
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT SAT MAR 31 2007

IAC167-312224-
/O.CAN.KFSD.SV.W.0011.000000T0000Z-070331T2230Z/
SIOUX IA-
514 PM CDT SAT MAR 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR SIOUX COUNTY IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA.

LAT...LON 4293 9588 4299 9649 4325 9646 4326 9587

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:45 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 31, 3:45 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT SAT MAR 31 2007

.DISCUSSION...
SEVERE WX THREAT WILL DIMINISH THIS EVENING WITH LOST OF DAYTIME
HEATING...HOWEVER THUNDERSTORM WITH HEAVY RAIN WILL BE POSSIBLE
THROUGH THE EVENING HOURS...AS VERY DYNAMIC UPPER LOW LIFTS NNE INTO
SW MN. STRONG ISENTROPIC LIFT AND FRONTOGENETIC FORCING ALONG
STALLED OUT FRONTAL BNDRY...ALONG WITH DEEP LOW LEVEL MOISTURE...
STEEP MID LEVEL LAPSE RATES AND DIVERGENT FLOW ALOFT WILL ALLOW FOR
SHOWERS AND THUNDERSTORMS WITH POTENTIAL HEAVY RAIN TO CONTINUE INTO
THE EVENING HOURS. FLOOD WATCH WILL CONTINUE AS HEAVY RAIN LIKELY
THE REMAINDER OF THE AFTERNOON AND THROUGH THE EVENING HOURS...WITH
FLASH FLOODING LIKELY IN THE EVENING DUE TO RAINFALL RATES OF 1 TO 2
INCHES AND HOUR IN SOME PLACES. UPPER LOW WILL LIFT NE INTO MN LATER
TONIGHT. SOME LIGHT WRAP AROUND RAIN WILL PERSIST INTO TOMORROW
MORNING IN ERN AREAS...COULD MIX WILL SNOW IN THE  FAR NRN CWA
TOMORROW MORNING.

NEXT SYSTEM TO WATCH IS MON NIGHT AND TUE...MODELS SLOWER SUCH THAT
PRECIPITATION SHOULD MOSTLY HOLD OFF UNTIL MON NIGHT. A FAIR AMOUNT
OF INSTABILITY AHEAD OF FRONTAL BONDY...SO INITIAL PRECIP MODE
SHOULD BE RAIN SHOWERS WITH A FEW THUNDERSTORMS POSSIBLE...HOWEVER
RAIN WILL LIKELY CHANGE TO SNOW...AS COLD AIR RUSHES IN BEHIND A
STRONG COLD FRONT. BEST CHANCE FOR ACCUMULATING SNOW WILL BE IN THE
N. STILL SOME DISCREPANCIES BETWEEN MODELS IN THE EXACT TRACK OF THE
LOW.

FOR THE EXTD FOR WED THRU SAT...A GENERAL NLY FLOW OF SEASONABLY
COLD AIR WILL DOMINATE...WITH AT LEAST TEMPORARY MODERATION EXPCD
ESP NEAR THE MISSOURI VALLEY FRI THRU SAT MRNG. NWLY FLOW NOT GOOD
FOR PRECIP AND WILL KEEP IT DRY. GFS HAS SOME FLIP/FLOP PROBLEMS
WITH TIMING OF NEXT COOLER SURGE SAT...SO PLAYED MIDDLE OF ROAD.

&&

.AVIATION...
WDSPRD IFR CIGS AND SCT IFR VSBYS IN SHRA/TSRA/BR REST OF AFTN
INTO TNGT. CX IMPROVING TO MVFR WITH INCRG NWLY WINDS SPRDG FM
SW TO NE IN AREA BY LATE TNGT AND SUN MRNG.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR
IAZ001>003-012>014-020>022-
     031-032.

MN...FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR
MNZ071-072-080-081-089-090-
     097-098.

NE...FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR NEZ013-014.

SD...FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR
SDZ039-040-054>056-060>062-
     065>071.

&&

LIEBL/RYRHOLM
Hazardous weather outlook, Mar 31, 6:02 AM CDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 AM CDT SAT MAR 31 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
602 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDDAY MAINLY
SOUTHEAST OF A LINE FROM BROOKINGS TO TYNDALL.	AROUND 2 PM...
SCATTERED THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS WESTERN IOWA
AND EASTERN NEBRASKA...PUSHING TOWARD THE NORTH INTO NORTHWEST
IOWA DURING THE MID TO LATE AFTERNOON HOURS. A DEFINITE THREAT
WITH THESE STORMS WILL BE BRIEF TORNADOES. A LESSER THREAT FOR
STORMS ACROSS NORTHWEST IOWA WILL BE HAIL UP TO QUARTER SIZE AND
WINDS TO AROUND 60 MPH.

FLOODING...
A FLOOD WATCH IS IN EFFECT INTO TONIGHT FOR AREAS ALONG AND EAST
OF A LINE FROM KINGSBURY COUNTY TO BON HOMME COUNTY.  PERIODS OF
RAINFALL WILL CONTINUE INTO TONIGHT...AND COULD BE BRIEFLY HEAVY.
WITH A GENERAL RAINFALL OF THREE QUARTERS TO ONE AND A HALF
INCHES IS EXPECTED...SATURATED GROUND WILL CREATE AREAS OF
PONDING IN DITCHES AND POOR DRAINAGE AREAS...AS WELL AS SOME
POTENTIAL FLOODING OF SMALL STREAMS AND RIVER TRIBUTARIES. THIS
WATER COULD THEN EMPTY INTO THE MAINSTEM RIVER SYSTEMS PRODUCING
SOME RIVER FLOODING POTENTIAL BY LATER IN THE WEEKEND OR EARLY
NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME LIGHT ACCUMULATIONS UP TO A COUPLE INCHES OF SNOW WILL BE
POSSIBLE LATER MONDAY NIGHT AND EARLY TUESDAY...IN AREAS
GENERALLY NORTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM THROUGH 7 PM ACROSS
NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CHAPMAN

In the hours before

Local storm report, Mar 31, 3:18 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             2 NW LAWTON             42.50N 96.21W
03/31/2007  E1.00 INCH       WOODBURY           IA   PUBLIC

0258 PM     HAIL             3 NNW HOMER             42.36N 96.51W
03/31/2007  E1.00 INCH       DAKOTA             NE   PUBLIC

0303 PM     HAIL             HINTON                  42.62N 96.29W
03/31/2007  E0.75 INCH       PLYMOUTH           IA   TRAINED SPOTTER

&&

RRYRHOLM
Local storm report, Mar 31, 3:42 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 W SMITHLAND           42.23N 96.01W
03/31/2007  E1.00 INCH       WOODBURY           IA   PUBLIC

&&

RRYRHOLM
Local storm report, Mar 31, 4:18 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
418 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             PIERSON                 42.54N 95.87W
03/31/2007  E0.88 INCH       WOODBURY           IA   FIRE DEPT/RESCUE

0410 PM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
03/31/2007                   MINNEHAHA          SD   PUBLIC

            STREET FLOODING DOWNTOWN AND WITHIN THE CITY

&&

RRYRHOLM
Local storm report, Mar 31, 4:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
03/31/2007                   MINNEHAHA          SD   TRAINED SPOTTER

            UP TO A FOOT OF WATER AT 18TH AND MINNESOTA AVE CAUSING
            CARS TO STALL

0425 PM     HAIL             2 E SIOUX FALLS         43.54N 96.69W
03/31/2007  E0.88 INCH       MINNEHAHA          SD   TRAINED SPOTTER

&&

RRYRHOLM
Local storm report, Mar 31, 4:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             SIOUX FALLS             43.54N 96.73W
03/31/2007  E0.75 INCH       MINNEHAHA          SD   PUBLIC

            PEA TO PENNY SIZE HAIL COVERING GROUND

&&

RRYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 11:38 PM CDTDense Fog AdvisoryFSDBuena Vista, Cherokee, Clay, Dickinson, Lyon, O'Brien and 2 more4 hr
Mar 31, 2:45 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury30 min
Mar 31, 3:13 PM CDTFlash Flood WarningFSDWoodbury4 hr
Mar 31, 3:18 PM CDTSevere Thunderstorm WarningFSDWoodbury42 min
Mar 31, 3:27 PM CDTFlash Flood WarningFSDPlymouth4 hr
Mar 31, 3:51 PM CDTFlash Flood WarningFSDSioux3 hr
Mar 31, 4:47 PM CDTSevere Thunderstorm WarningFSDO'Brien22 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.